North Carolina, 2018

Damaging Winds in North Carolina, June 17, 2018

June 17, 2018 · NWS MHX · 2 events in 1 county or zone

An isolated severe thunderstorm produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An isolated severe thunderstorm produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 17, 3:09 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 17, 3:09 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
409 PM EDT Sun Jun 17 2018

.SYNOPSIS...
An offshore high/inland trough pattern will continue through mid
week producing a hot southwest flow across the area. An upper
level disturbance will move in from the north-northwest late this
afternoon and affect the area through Monday. A weak frontal
boundary may move into northern sections Wednesday with a somewhat
stronger front pushing through the area Thursday.

&&

.NEAR TERM /THOUGH TONIGHT/...
As of 330 PM Sunday...Typical summer-time offshore high/inland
trough surface pattern has set up across the region today with a
large upper ridging across the eastern CONUS bringing increased
moisture and instability over area. Meso-analysis is showing
surface based CAPE around 3500-4000 J/kg and LI's around -5 to -6C
with PW values around 1.8 to 2" this afternoon. Isolated to
scattered convection has developed across the area this
afternoon with mainly pulse type storms so far as very little
shear is present. Mid-level shortwave energy assoc with a
weakening MCS moving south along the eastern periphery of the
upper ridge is progged to move into the area late this afternoon
and evening which additional forcing may bring a few stronger
storms to the area. SPC continues to have the area outlooked
with a marginal risk of severe storms with damaging wind gusts
the primary severe threat. Latest model guidance is indicating
isolated to scattered convection continuing tonight with
greatest coverage gradually shifting to the coast through the
overnight. Stronger storms are expected to wane by late evening
with loss of sfc based heating. Muggy SW flow will keep min temps
in low to mid 70s.

&&

.SHORT TERM /MONDAY/...
As of 330 PM Sunday...Shortwave energy moves SE of the area
with the upper ridge building eastward across the area and the
offshore high/inland trough surface pattern continuing. Could
see a few showers along the coast in the morning, then expect
scattered convection to develop late morning and afternoon hours
with a moist and unstable airmass persisting; PW values around
2" and CAPE around 3000 J/kg. Primary forcing is expected to be
along the sea breeze and any lingering convecting outflow
boundaries from overnight storms. Low level thicknesses increase
several meters and expect highs to be a few degrees warmer than
today, generally in the mid 90s well inland to upper 80s/lower
90s closer to the coast. Heat indices are expected to top out
around 100-105 in the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 245 AM Sun...Hot and humid conditions are expected this
week, and we will see the hottest temperatures of the year so
far. Highs in the mid to upper 90s, with heat indices 105-115,
are expected Tuesday and Wednesday. There will be diurnally
based scattered thunderstorms through midweek, with a more
unsettled pattern likely by the end of the week as a cold front
approaches from the north.

Monday night through Wednesday...A strong upper level ridge
will build over the lower Mississippi Valley through midweek,
leading to hot and humid conditions across Eastern NC. At the
surface, high pressure will become centered well offshore, and
ridge into the SE US, while a weak trough forms over central NC.
Increasing low level heights through Wednesday will support
high temperatures in the mid to upper 90s inland, and the upper
80s to low 90s near the coast. Tuesday and Wednesday will be the
most oppressive days, as dewpoints increase into the mid to
upper 70s, and heat indices climb into the upper 100s to low
110s. Overnight low temperatures will be very mild ranging from
the low to upper 70s. There will be scattered precip chances
everyday, thanks to daily sea breeze formation and the weak
inland trough which will develop over central NC. Have mostly
chance PoPs through this period, with the best coverage likely
Wednesday afternoon and evening.

Thursday through Saturday...A cold front will approach from the
north Thursday, and there still remains considerable model
differences with how far south it will reach. The latest ECMWF
has trended towards the GFS, showing the front pushing through
all of Eastern NC, though the ECMWF is much slower. Given the
time of year, and relative weakness of the front, think the
slower frontal passage is more valid. This scenario would
involve unsettled weather lasting Thursday through Saturday, and
have reflected this in the forecast. Have mostly chance PoPs
for the area with greater coverage during the daytime hours.
High temperatures will still be very warm, reaching the low to
mid 90s Thursday, and then the upper 80s to low 90s Friday and
Saturday. Low temps will continue to be mild, mostly in the 70s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 153 PM Sunday...VFR forecast for most of period as
typical summertime offshore high/inland trough pattern will
develop. Showers and storms already developing along the
seabreeze this afternoon. Later tonight, guidance indicates more
organized showers and storms, associated with a shortwave
trough, will cross our area from the N. As is typical, sub-VFR
conditions are likely for any sites directly impacted.

Long Term /Monday through Thursday/...
As of 300 AM Sun...VFR conditions are expected through most of
the long term, with the exception of temporary sub VFR
conditions possible in the afternoon each day due to scattered
thunderstorms.

&&

.MARINE...
Short Term /through Monday/...
As of 4 PM Sunday...An offshore high/inland trough pattern will
continue through the short term bringing typical diurnally
enhanced wind pattern. SW winds around 10-20 kt expected
through this evening, strongest across the Pamlico Sound and
waters south of Oregon Inlet, relax to around 10-15 kt late
tonight into Monday morning, then increase to 15-20 kt across
the central and southern waters in the afternoon. Seas expected
around 2-4 ft through the period but could see some 5 ft seas
across the central waters by late Monday afternoon.

Long Term /Monday night through Thursday/...
As of 300 AM Sun...SW Winds 15-20 kts expected to last through
Wednesday morning, then winds become SW 10-15 kts south of Cape
Hatteras, and SW 5-10 to the north through Thursday. Seas are
expected to be around 3-5 ft south of Hatteras and 2-4 ft north
through Tuesday night, then 3-4 ft south and 2-3 ft north
Wednesday and Thursday.

&&

.CLIMATE...
Near record high temperatures will be possible early next week.

Record High Temps 6/18 (Monday)
LOCATION		TEMP/YEAR
Cape Hatteras   90/1975
Greenville      99/1920
Jacksonville    95/1984
Kinston 		101/1944
Morehead City	91/2015
New Bern		96/2014

Record High Temps 6/19 (Tuesday)
LOCATION		TEMP/YEAR
Cape Hatteras   92/1984
Greenville      98/1975
Jacksonville    97/1984
Kinston 		100/1944
Morehead City	94/1984
New Bern		99/1970

Record High Temps 6/20 (Wednesday)
LOCATION		TEMP/YEAR
Cape Hatteras   92/2011
Greenville      99/1970
Jacksonville    97/1994
Kinston 		104/1924
Morehead City	93/2011
New Bern		98/1994

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...SGK
AVIATION...SGK/MS
MARINE...SK/SGK
CLIMATE...MHX
Hazardous weather outlook, Jun 17, 9:52 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1052 AM EDT Sun Jun 17 2018

NCZ029-044>047-079>081-090>094-181500-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
1052 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

A few strong thunderstorms are possible this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave will develop with afternoon heat indices from 100 to 110
degrees expected Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-181500-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
1052 AM EDT Sun Jun 17 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A few strong thunderstorms are possible this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave will develop with afternoon heat indices from 100 to 110
degrees expected Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 1:54 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
254 PM EDT SUN JUN 17 2018

NCZ044-171945-
Pitt-
254 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT AND
NORTHWESTERN BEAUFORT COUNTIES...

At 254 PM EDT, a strong thunderstorm was located near House, or near
Greenville, moving southeast at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Stokes, House, Pactolus, Black Jack, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Grimesland and Simpson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3571 7719 3570 7719 3568 7717 3567 7717
      3566 7718 3566 7717 3564 7717 3562 7714
      3561 7715 3561 7714 3560 7715 3548 7722
      3560 7742 3576 7732
TIME...MOT...LOC 1854Z 296DEG 5KT 3565 7729

8
Special weather statement, Jun 17, 3:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
401 PM EDT SUN JUN 17 2018

NCZ047-172045-
Mainland Dare-
401 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE
COUNTY...

At 401 PM EDT, a strong thunderstorm was located over Stumpy Point,
moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stumpy Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3579 7592 3585 7572 3561 7564 3557 7574
TIME...MOT...LOC 2001Z 330DEG 11KT 3571 7576

8
Special weather statement, Jun 17, 3:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
423 PM EDT SUN JUN 17 2018

NCZ044-079-172115-
Greene-Pitt-
423 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE AND NORTHWESTERN
PITT COUNTIES...

At 423 PM EDT, a strong thunderstorm was located over Farmville,
moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Winterville, Farmville, Bell Arthur, Bruce, Ormondsville,
Maury, Roundtree, Lizzie, East Carolina University, Dowdy Ficklen
Stadium, Fountain, Hookerton, Castoria, Walstonburg and Falkland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3558 7781 3573 7756 3559 7732 3538 7758
TIME...MOT...LOC 2023Z 317DEG 13KT 3561 7758

8
Special weather statement, Jun 17, 3:29 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
429 PM EDT SUN JUN 17 2018

NCZ044-093-172115-
Craven-Pitt-
429 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAVEN...
AND SOUTHEASTERN PITT COUNTIES...

At 428 PM EDT, a strong thunderstorm was located over Shelmerdine, or
8 miles east of Ayden, moving south at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vanceboro, Calico, Shelmerdine, Black Jack, Fort Barnwell and
Gardnerville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3553 7717 3552 7717 3551 7718 3550 7718
      3550 7717 3549 7718 3546 7717 3546 7718
      3544 7718 3543 7719 3542 7719 3538 7712
      3526 7708 3526 7735 3551 7739
TIME...MOT...LOC 2028Z 351DEG 17KT 3545 7727

8
Special weather statement, Jun 17, 3:51 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
451 PM EDT SUN JUN 17 2018

NCZ047-081-172115-
Mainland Dare-Mainland Hyde-
451 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MAINLAND DARE AND
NORTHEASTERN MAINLAND HYDE COUNTIES...

At 450 PM EDT, a strong thunderstorm was located 9 miles southwest of
Stumpy Point, moving south at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Gull Rock, Nebraska and Middletown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3543 7575 3536 7583 3541 7610 3572 7594
      3567 7573
TIME...MOT...LOC 2050Z 014DEG 28KT 3561 7587

8
Special weather statement, Jun 17, 4:05 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
505 PM EDT SUN JUN 17 2018

NCZ079-091-172145-
Greene-Lenoir-
505 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
SOUTHWESTERN GREENE AND NORTHWESTERN CRAVEN COUNTIES...

At 504 PM EDT, a strong thunderstorm was located over Institute, or
near La Grange, moving southeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kinston, La Grange, Snow Hill, Deep Run, Dawson, Graingers,
Institute, Jason, Kinston Regional Jetport and Sandy Bottom.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3534 7782 3538 7780 3541 7781 3549 7771
      3526 7743 3523 7747 3524 7752 3520 7752
      3510 7768 3529 7783
TIME...MOT...LOC 2104Z 316DEG 22KT 3536 7774

8

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 17, 4:15 PM EST
Where
Greene County, 1 mi SE of Shines Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.420, -77.787

Trees and powerlines were blown down.

Thunderstorm Wind, Greene

When
June 17, 4:15 PM EST
Where
Greene County, 3 mi SSW of Castoria
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.490, -77.700

Trees and powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753663, 753664.